Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 35, NWS Dodge City, KS

April 23, 20227 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2022, 2:42 AM CDT for 7 counties in Kansas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 2:42 AM CDT (07:42 UTC)
Expired
Apr 23, 2022, 4:00 AM CDT
In force
78 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Ford County, KS, Gray County, KS, Kiowa County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:56 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS53 KDDC 230742
SVRDDC
KSC025-033-057-069-097-119-175-230900-
/O.NEW.KDDC.SV.W.0035.220423T0742Z-220423T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
242 AM CDT Sat Apr 23 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Ford County in southwestern Kansas...
  Eastern Seward County in southwestern Kansas...
  Kiowa County in south central Kansas...
  Meade County in southwestern Kansas...
  Western Comanche County in south central Kansas...
  Southern Gray County in southwestern Kansas...
  Clark County in southwestern Kansas...

* Until 400 AM CDT.

* At 241 AM CDT, severe thunderstorms were located along a line
  extending from near The Haggard Elev to 9 miles southeast of Hayne,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  The Haggard Elev around 245 AM CDT.
  Ensign around 250 AM CDT.
  Meade State Park around 300 AM CDT.

Other locations in the path of these severe thunderstorms include
Ford, Englewood, Acres, Ashland and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10075 3739 10065 3761 10065 3771 10061
      3773 9912 3700 9954 3700 10091
TIME...MOT...LOC 0741Z 265DEG 38KT 3770 10033 3704 10065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
1 follow-up statement
832 
WWUS53 KDDC 230832
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
332 AM CDT Sat Apr 23 2022

KSC175-230842-
/O.CAN.KDDC.SV.W.0035.000000T0000Z-220423T0900Z/
Seward KS-
332 AM CDT Sat Apr 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3773 9912 3700 9954 3700 10056 3772 10020
TIME...MOT...LOC 0832Z 265DEG 38KT 3774 9968 3708 10001 

$$

KSC025-033-057-069-097-119-230900-
/O.CON.KDDC.SV.W.0035.000000T0000Z-220423T0900Z/
Ford KS-Kiowa KS-Meade KS-Comanche KS-Gray KS-Clark KS-
332 AM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN FORD...KIOWA...MEADE...WESTERN COMANCHE...SOUTHEASTERN
GRAY AND CLARK COUNTIES...

At 332 AM CDT, severe thunderstorms were located along a line
extending from near Windhorst to near Englewood, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Ashland, Sitka and Protection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9912 3700 9954 3700 10056 3772 10020
TIME...MOT...LOC 0832Z 265DEG 38KT 3774 9968 3708 10001 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:25 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 23, 1:25 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
125 AM CDT Sat Apr 23 2022

...Updated Short Term, Long Term and Fire Weather Discussions...

.SHORT TERM...(Today and tonight)
Issued at 115 AM CDT Sat Apr 23 2022

Thunderstorms along and ahead of a dry line will cross south
central Kansas early this Saturday morning. Behind this boundary a
gusty southwest to west wind at 15 to 25 mph will be possible
with higher gusts likely through late day. Afternoon dew points
are expected to range from 15 to 25 degrees which will result in
humidity values falling back into the 10 to 15 percent range by
late day. The combination of these winds and low humidity values
will create critical fire weather conditions and as a result have
upgraded the fire watch to a red flag warning for this Saturday
afternoon.

As for temperatures today...clearing skies from west to east
during the day is expected and based on the forecast afternoon
temperatures near the top of the mixed layer it appears that the
temperatures will warm into the upper 70s to lower 80s. Once again
the exception will be across west central and north central
Kansas. In these locations the highs will be closer to 70 to 75
degrees given the timing of the cold frontal passage.

Tonight the winds will decrease as an area of high pressure
begins to build into the west central high plains. Clear skies and
decreasing winds will result in lows tonight falling back into
the 35 to 45 degree range.

.LONG TERM...(Sunday through Friday)
Issued at 115 AM CDT Sat Apr 23 2022

Sunday through Monday an area of high pressure will build across
western Kansas. Temperatures will be on the cool side both days
based on the 900-850mb temperature trend. The coolest temperatures
will be Sunday night and Monday. On Sunday night the lows will
fall back into the 30s with a decent signal of lows near 32
degrees Monday morning north and west of the Garden City area.
Later shifts will have to monitor an upper level disturbance as it
crosses the west central high plains Sunday night. At this time
it appears only clouds will accompany this upper wave but a few
models do suggest that some very light precipitation will also be
possible across extreme southwest Kansas.

A warming trend will then return to southwest Kansas mid to late
week as an upper level ridge builds across the Rockies and out
into the Western High Plains. Gusty south winds will also be
developing late week as a trough of low pressure at the surface
develops along the lee of the Rockies. Gusty winds and dry
conditions mid to late week will produce a favorable environment
for increasing fire danger returning to all of southwest Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1200 AM CDT Sat Apr 23 2022

BUFR soundings continue to indicated boundary layer winds 40
knots or greater with +60 knot winds possible through at least 09z
in the 1500 to 2000ft AGL level. Surface winds overnight will
range from 30 to 35 knots with a few gusts up to 50 knots being
possible at times. A line of thunderstorms will cross southwest
Kansas overnight with the best chance for convection being in the
Garden City and Liberal areas between 07z and 09z Saturday.
Convection will cross the Hays and Dodge City area between 08z and
11z Saturday. Once these storms passe the strong south winds will
shift to the southwest and decrease into the 20 to 25 knot range.
VFR ceilings in the 4000ft to 8000ft AGL level overnight will
give way to clearing skies once these thunderstorms pass.

&&

.FIRE WEATHER...
Issued at 115 AM CDT Sat Apr 23 2022

A surface boundary/dryline will move across south central Kansas
early today and behind this surface boundary a west to southwest
wind at 15 to 25 mph can be expected through late day. The
combination of these gusty winds and humidity values falling back
into the 10 to 15 percent will produce dangerous fire weather
conditions across all of southwest Kansas this Saturday afternoon.
Open fires can quickly escape and be difficult to control.
Outdoor burning should not be attempted today.

 &&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  41  69 /  50   0   0   0
GCK  51  76  38  66 /  60   0   0   0
EHA  50  75  38  67 /  30   0   0   0
LBL  53  78  39  69 /  30   0   0   0
HYS  58  79  42  68 /  70   0   0   0
P28  65  84  47  74 /  40  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 AM CDT /3 AM MDT/ early this morning
for KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 23, 2:03 AM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
203 AM CDT Sat Apr 23 2022

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
203 AM CDT Sat Apr 23 2022 /103 AM MDT Sat Apr 23 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Gusty west to southwest winds and low humidity will result in
dangerous fire weather conditions today. A red flag warning is in
effect this Saturday afternoon. Please refer to the latest fire
weather, TOPRFWDDC, product for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Apr 23, 1:02 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
04/23/2022  M63 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

RML
Local storm report, Apr 23, 1:08 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
108 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
04/23/2022  M58 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

RML
Local storm report, Apr 23, 1:41 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
04/23/2022  M62 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&

RML
Local storm report, Apr 23, 1:42 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
04/22/2022  M65 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

RML
Local storm report, Apr 23, 2:00 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
04/23/2022  M69 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

RML
Local storm report, Apr 23, 2:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
201 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
04/23/2022  M59 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny40 min
Apr 22, 7:41 PM CDTSevere Thunderstorm WarningDDCScott34 min
Apr 22, 7:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Apr 22, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens26 min
Apr 22, 8:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny51 min
Apr 22, 8:44 PM CDTSevere Thunderstorm WarningDDCFinney, Scott34 min
Apr 22, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott53 min
Apr 22, 9:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott56 min
Apr 22, 9:12 PM CDTSpecial Weather StatementDDCTrego48 min
Apr 22, 9:57 PM CDTSevere Thunderstorm WarningDDCLane16 min
Apr 22, 10:25 PM CDTSevere Thunderstorm WarningDDCTrego25 min
Apr 22, 11:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton56 min
Apr 23, 12:30 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton60 min
Apr 23, 12:39 AM CDTSevere Thunderstorm WarningDDCMorton, Stanton66 min
Apr 23, 12:59 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Lane, Scott61 min
Apr 23, 1:03 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Morton, Stanton and 1 more57 min
Apr 23, 1:52 AM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens53 min
Apr 23, 1:55 AM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more19 hr
Apr 23, 1:55 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman65 min
Apr 23, 1:58 AM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Lane, Ness, Trego62 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Ness, Pawnee76 min
Apr 23, 2:47 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego73 min
Apr 23, 3:50 AM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa, Pratt70 min
Apr 23, 3:52 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford68 min
Apr 23, 4:55 AM CDTSpecial Weather StatementDDCStafford35 min
Apr 23, 4:57 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.